Six months of insanity and still going...

by Desi
(Missouri)

I began using Natural Progesterone Cream back in November of 2012 for some mild pms symptoms. Within a week I felt better than I had ever in my life. I maintained that great state of well being and near euphoria until March of 2013. Up to that point I had been using half of a teaspoon of the natural progesterone every day without a break. I'm now thinking that I used too much and exhausted my adrenals as I started having hot flashes, night sweats, panic attacks, 24/7 anxiety coupled with depression, nausea, loss of appetite and so much anxious energy that I couldn't fall asleep until 6-7 o'clock in the morning. So I increased my cream to a teaspoon or more a day for 2-3 weeks until the symptoms got so horrible I couldn't stand them anymore and quit using it cold turkey. Since I quit using it I have slowly gotten a "bit" better. The panic attacks and hot sweats have ceased and with the help of an anti-anxiety drug I cannot sleep at night. However, the anxiety and depression are still there. I am no longer the person I used to be. I used to keep my house spotless and now just the thought of housework nearly sends me screaming from the house. I don't cook anymore, which I used to love doing and I feel hopeless, worthless and generally unwell. The guilt that I feel from being so useless is overwhelming and my problems are effecting my marriage. I can't for the life of me figure out what to do. My husband thinks I need an antidepressant or some other mood stabilizer drug. But I really don't want to depend on pharmaceutical meds the rest of my life. My moods swings are severe, the worst of them being the day right before my menses starts. Should I try the cream again? Only using it for two weeks of the month instead of the entire month? I know that I used too much. I read on Dr. Mercola's website that using too much can cause adrenal exhaustion. But now I'm here and I don't know what to do. Any advice would be so much appreciated. Thank you. Btw... I'm 27 years old and have a history of anorexia. Over the last 6 months however I have gained 15 pounds and do seem to have a better relationship food than I have in the past. I'm just ready to be healthy again.

Comments for Six months of insanity and still going...

Click here to add your own comments

Sep 14, 2013
Vitamin D
by: Liz UK

I know Wray is going to say this but I will cut in until Wray can.

Firstly, are there any other drugs (prescribed) that you had been taking and just "stopped" because you felt better with the cream?

Sleeping and anti anxiety drugs are highly addictive and stopping taking them cold turkey will cause all the symptoms you describe

Also if you do some research on this website from other people you will find there is a high chance you are vitamin D deficiency.
Vitamin D3 is actually a hormone and 80% of the western world is deficient. I was my partner was and all of my family members who had the test was too.

A deficiency in D3 has been linked to several types of cancer, MS, chronic fatigue, depression, anxiety, weakness, poor immune system, aches and pains, insomnia and a whole list of other symptoms.

Progesterone and Vitamin D work in synergy. If your D levels are low then progesterone will have a hard time working.

Vit D can only really be made by naked skin exposed to sunlight. (Or by taking a good high dose quality supplement (5 to 10,000 IUs) along with 400MG of Magnesium as Vit D needs magnesium to work too)

As you felt better at the end of Summer and felt worse at the start of Winter I would guess the lack of UV light was enough to lower what D3 levels you had to an amount that may have triggered deficiency symptoms.

Using too little Progesterone will trigger Oestrogen flare up which is actually the hormone that causes the symptoms you describe not the progesterone. Again, Wray will fill you in on this in more detail.

you have probably read that 20 or 40mg of progesterone in creams is the advisable amount to apply.

This is too little.

To reassure you of this, in the UK there is a natural progesterone pessary which is available only on prescription.
It is given to treat PMS and to avoid miscarriages in the early stages of pregnancy.

These pessaries come in 2 dose strengths. 200mg and 400mg.
For PMS up to 2 400mg pessaries is suggested in the leaflet that comes with the box.

In short, you cannot apply too much progesterone. The most that would happen is you would feel sleepy!

I cannot stress enough that you MUST research your own symptoms and read through the case studies and peoples experiences here on this website.

You will learn a lot more than simply asking and waiting for a reply as the answers are already here from the same questions being asked by women in the same situation as yourself.

I am applying 400mg (12ml) of Natpro a day. I measure it in a syringe without needle.

A tube lasts me 3.5 days (should be 5 but for some reason, it doesn't and that's something I need to talk to Wray about)

I am MUCH better but not perfect. Its very much a case of up and down, 3 steps forward 2 back as we try to fight the Oestrogen dominance symptoms and find the dose that suits each of us as we are ALL different.



Sep 17, 2013
Six months of insanity and still going...
by: Wray

Hi Desi Oestrogen Dominance can come out of the blue, there's no telling when it can hit. I take it you were not warned about this by the people you bought the cream from? All those symptoms you've described fit the symptoms perfectly. I'm not sure how much progesterone you were using but it seems it could have been about 40mg/day? Doubling would give you about 80mg/day. I've found nothing less than 100-200mg/day should be used. Often far more if symptoms are severe. We do have a page on Hot Flushes and Anxiety too which explains the panic attacks. The symptoms you now have are all those I had, hopeless, worthless, useless, I cared about nothing, but I had these before finding progesterone. They all went thank heavens. I know you're reluctant to use more, but please see these comments here, here, here and here. And this comment here. Anorexia has been linked to a zinc deficiency, see here. And to inflammatory cytokines. Both Progesterone and Vitamin D reduce inflammation. Oestrogen suppresses zinc, and increases copper, which in turn decreases zinc. Progesterone does the opposite. During puberty we are producing oestrogen only, it's not until ovulation begins about 2 years later do we secrete progesterone. There's more info on our Menstruation page. Continued below

Sep 17, 2013
Six months of insanity and still going... Part 2
by: Wray

Hi Desi I suggest having a vitamin D test done, a lack of it reduces the benefits of progesterone, and get your level up high. For more info on vitamin D levels, test kits etc see the following websites, Vitamin D Council, GrassrootsHealth and Birmingham Hospital. Blood levels should be 70-100ng/ml or 175-250nmol/L, and not the 30ng/ml or 75nmol/L most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. It could be this is all you need to do. Failing that you could try progesterone again, but only once your vitamin D level is high. It's important to take magnesium too, it's the major co-factor for vitamin D. It also helps relaxation and sleep. Take care Wray

Sep 17, 2013
Vitamin D
by: Wray

Hi Liz Well I couldn't have put it better! Thanks so much for the support, it makes the world of difference to me. You would be loosing some in the syringe, it could be you are drawing slightly more than the 12ml each time, but unnoticeable to the eye. The nozzle would retain some too. It's impossible to get it all off the tube sides and top too, even if cutting it open and wiping the tube on the skin. I know you want to get an accurate measurement, is it not possible to eyeball the amount now, so you don't loose any? I have asked the lab in the past about how they go about measuring the cream. It's done by an accurate machine which measures it volumetrically. Then every five tubes they weigh one to check if it does contain 60mg. I don't know what else to say! Take care Wray

Sep 17, 2013
Will take the info into consideration
by: Anonymous

I will consider this new information. Thank you for taking the time to reply. I did have a vitamin D test run and it came back at 40ng which they told me was normal. I did find out otherwise after some research. But have been unable to find exact information on how much I should be taking and what amount is safe.

Sep 22, 2013
Will take the info into consideration
by: Wray

Hi there 40ng/ml vitamin D is too low, the specialists are now recommending a minimum of 50ng/ml, the less conservative 70-100ng/ml, I try to keep mine in the high 90ng/ml. I gave you those links to the Vitamin D Council and GrassrootsHealth, they are the best sources for info on vitamin D. I also gave you that paper on the safe amount to take. Here ti is again. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...